25 March 2019

‘Black mark’ against nifedipine probably unfair

Cardio

large analysis showing that patients are more likely to die from sudden cardiac arrest if they’re taking nifedipine instead of amlodipine has been dismissed by one Australian cardiologist as a “data dredge”.

The retrospective study of tens of thousands of European patients revealed that high-dose (>60mg/day) nifedipine was associated with more than twice the risk of cardiac arrest when compared with any dose of amlodipine.

The research, presented at the annual congress of the European Heart Rhythm Association of the European Society of Cardiology, drew on Dutch and Danish registry data, which included around 13,000 and 48,600 patients, respectively.

The results of this study were also supported by human cell experiments, which showed that high-dose nifedipine (60mg) caused more shortening of the action potential than high-dose amlodipine (10mg). This might explain the greater proportion of sudden deaths in patients taking nifedipine, the authors hypothesised.

Professor Leonard Arnolda, a cardiologist affiliated with The University of Wollongong Australia, said the study was worth noting but didn’t provide sufficient evidence to change practice at this stage.

Retrospective studies like this, which looked back on patient outcomes, couldn’t demonstrate causation and might not adequately control for all confounding factors, he said.  Rather than high-dose nifedipine causing sudden cardiac death, it could just be that patients who were already at risk of sudden cardiac death were prescribed nifedipine over amlodipine.

“Randomised controlled trials have not shown similar risks for nifedipine,” Cia Connell, a specialist cardiology pharmacist and the clinical manager at the Heart Foundation, said. “The benefit outweighs the risk for use of these agents for these indications.”

Associate Professor André La Gerche, a cardiologist at the Baker Heart and Diabetes Institute, said the study was “essentially a data dredge”.

“They’ve just gone in and looked at the medications that people are on in the registry and found this risk of the medication, so there is no way of properly adjusting for the other factors that may explain the differences,” he said.

“But, on the other hand, it is a pretty big population, so it raises the question – maybe nifedipine is associated with this rare and terrible thing, which is sudden cardiac arrest,” he said. “And how would we test that? And that’s a real problem, because I don’t know of any way that we can clarify this question.”

The numbers of deaths from sudden cardiac arrest were relatively small – one in every 20,000 to 50,000, he said. That, combined with the fact the drugs were off patent, meant that it would be close to impossible to get a prospective RCT that could properly test this effect, he said.

“One of my fears from this study is it’s imperfect data, but I can’t think of a way that this is going to be rapidly clarified,” he said. “So, it’s going to be almost a black mark over nifedipine almost without a proper trial.”

The slight increased risk of sudden death might be enough to scare patients away from nifedipine, particularly as nifedipine and amlodipine were fairly similar in all other respects, he said.

Both nifedipine and amlodipine are considered very safe and have been used interchangeably for many years to treat high blood pressure and angina (chest pain) in Australia.

Both drugs are dihydropyrine calcium channel blockers with a similar side effect profile. They reduce that blood pressure by affecting the contraction of smooth muscle, which can also sometimes cause flushing and gastrointestinal issues.

Nifedipine was an older drug so it lacked some of the RCT data of the more-recent medication, amlodipine, Professor Arnolda said.